Indiana, 2013Hail and Damaging Winds in Indiana, June 18, 2013
June 18, 2013 · NWS IND · 4 events in 2 counties and zones
Isolated severe thunderstorms affected southern portions of central Indiana during the early evening of the 18th. A few severe wind damage reports were received from Knox County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms affected southern portions of central Indiana during the early evening of the 18th. A few severe wind damage reports were received from Knox County. A small hail report was received as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 18, 3:29 PM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Jun 18, 3:29 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
429 PM EDT TUE JUN 18 2013
.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW
&&
.SYNOPSIS...
ISSUED AT 330 PM EDT TUE JUN 18 2013
A COLD FRONT WILL MOVE THROUGH THE AREA EARLY TONIGHT BRINGING
SCATTERED THUNDERSTORMS. OVERNIGHT HIGH PRESSURE WILL BUILD IN AND
THEN PERSIST ACROSS THE AREA THROUGH THE END OF THE WORK WEEK.
ANOTHER SYSTEM COULD BRING SOME MORE RAIN EARLY NEXT WEEK. AFTER A
BRIEF COOL DOWN WEDNESDAY...ABOVE NORMAL TEMPERATURES WILL RETURN
FOR THE WEEKEND INTO EARLY NEXT WEEK.
&&
.NEAR TERM /LATE THIS AFTERNOON AND TONIGHT/...
ISSUED AT 330 PM EDT TUE JUN 18 2013
SCATTERED THUNDERSTORMS HAVE FORMED ACROSS CENTRAL ILLINOIS ALONG
THE COLD FRONT...AND THESE WILL SPREAD EAST-SOUTHEAST ACROSS THE
SOUTHERN HALF OF CENTRAL INDIANA THIS EVENING. MEANWHILE ISOLATED
STORMS HAVE FORMED ACROSS NORTHERN ILLINOIS.
AN UPPER TROUGH AND AN UPPER JET WILL MOVE ACROSS THE AREA LATE THIS
AFTERNOON AND EARLY THIS EVENING. THESE SHOULD AID IN SCATTERED
THUNDERSTORM DEVELOPMENT...ESPECIALLY NEAR THE COLD FRONT. PLENTY OF
INSTABILITY AROUND AS WELL. WILL GO HIGH CHANCE POPS SOUTH BEFORE
00Z WITH CHANCE OR SLIGHT CHANCE NORTH.
AFTER 00Z...WILL KEEP SLIGHT CHANCE POPS NORTH /AS STORMS ARE ACROSS
NORTHERN ILLINOIS AT THE MOMENT/ AND CHANCE POPS SOUTH. WILL QUICKLY
DIMINISH POPS THOUGH AS INSTABILITY WANES AFTER SUNSET. WILL BE DRY
ALL AREAS BEFORE 06Z.
THERE COULD BE SOME STRONG TO SEVERE STORMS ACROSS SOUTHERN SECTIONS
OF THE AREA AHEAD OF THE FRONT...AND SPC HAS THIS AREA IN A SEVERE
THUNDERSTORM WATCH UNTIL 02Z.
FOR TEMPERATURES WENT CLOSER TO THE WARMER MET MOS NUMBERS SINCE
DRIER AIR IS TAKING IS TIME COMING SOUTH BEHIND THE FRONT.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
ISSUED AT 330 PM EDT TUE JUN 18 2013
FOCUS IS ON ANY CHANCES FOR RAIN...THEN ON SKY AND TEMPERATURES.
MODELS ARE CLOSE ENOUGH WITH MOST FEATURES THAT A BLEND CAN BE USED.
HIGH PRESSURE WILL MOVE IN DURING THE SHORT TERM...WITH AN UPPER
RIDGE JUST TO THE SOUTH AND WEST.
THE NAM KEEPS A DEWPOINT GRADIENT ACROSS THE FORECAST AREA...AND
THEN GENERATES ISOLATED CONVECTION ALONG IT AT TIMES DURING THE
SHORT TERM. HOWEVER THE NAM LOOKS TOO HIGH WITH ITS
DEWPOINTS...ESPECIALLY COMPARED TO THE OTHER MODELS. THUS BELIEVE
NAM/S CONVECTION IS ALSO OVERDONE...SO WILL KEEP FORECAST DRY
THROUGH THE SHORT TERM.
SKIES WILL BE CLEAR TO PARTLY CLOUDY DURING THE PERIOD WITH THE HIGH
IN CONTROL. FOR TEMPERATURES GENERALLY STUCK WITH A BLEND WHICH
LOOKS GOOD GIVEN EXPECTED SKY COVER AND DEWPOINTS.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
ISSUED AT 147 PM EDT TUE JUN 18 2013
AN UPPER RIDGE WILL MAINTAIN CONTROL OVER THE REGION THROUGH MOST
OF THE EXTENDED PERIOD...HOWEVER THERE WILL BE PERIODS WHERE IT
WILL WEAKEN OR BREAK DOWN SLIGHTLY AS A FEW SHORT WAVES CROSS
THROUGH THE REGION AND BRING SMALL CHANCES FOR SHOWERS AND
THUNDERSTORMS TO THE REGION STARTING SUNDAY AND CONTINUING THROUGH
EARLY NEXT WEEK. ALLBLEND HANDLED THE PATTERN WELL SO DID NOT
DEVIATE EXCEPT FOR QUALITY CONTROL.
&&
.AVIATION /DISCUSSION FOR THE 18/2100Z TAF UPDATE/...
ISSUED AT 421 PM EDT TUE JUN 18 2013
UPDATE...
CONVECTION HAS DEVELOPED IN THE VICINITY OF KHUF AND KBMG...WHICH
IS CURRENTLY PORTRAYED WELL IN TEMPO GROUPS. ELSEWHERE...WILL
CONTINUE WITH ONLY VCTS AT KIND AND KLAF SINCE MAIN THREAT FOR
STORMS IS EXPECTED TO REMAIN OVER THE SOUTHERNMOST TAF SITES.
PREVIOUS DISCUSSION...
AN UPPER AIR DISTURBANCE OVER NORTHERN ILLINOIS WILL MOVE TO CENTRAL
INDIANA BY LATE THIS AFTERNOON/EARLY THIS EVENING. THIS
DISTURBANCE WILL BE ARRIVING AT TIME OF MAXIMUM DAYTIME HEATING AND
MODELS INDICATE AN UNSTABLE AIRMASS WILL REMAIN ACROSS OUR REGION.
RAPID REFRESH MODEL CONTINUES TO INDICATE SCATTERED THUNDERSTORMS
WILL BE DEVELOPING BY 19Z-21Z. SPC HAS CENTRAL INDIANA UNDER A
SLIGHT RISK OF SEVERE STORMS.
STILL NOT CONFIDENT ENOUGH IN THE EXACT TIMING OF THUNDERSTORMS SO
WILL STICK WITH VCTS AND CB GROUPS FOR THE 19Z THROUGH 01Z
TIMEFRAME. AS CONVECTION BEGINS DEVELOPING CAN BETTER TIME THE
ARRIVAL WITH FM AND TEMPO GROUPS.
LOOK FOR SCATTERED CU THIS EVENING AND MOSTLY CLEAR CONDITIONS
AFTER MIDNIGHT AS DRIER AIR SPREADS INTO OUR REGION.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....SMF
AVIATION...SMF/TDUD
VISIT US AT HTTP://WWW.WEATHER.GOV/IND
FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jun 18, 3:51 PM EST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
451 PM EDT TUE JUN 18 2013
INZ021-030-031-036>042-045>049-052>057-061>065-067>072-192100-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-
MORGAN-JOHNSON-SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
451 PM EDT TUE JUN 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT.
OUTLOOK: THERE IS A SLIGHT RISK OF SEVERE STORMS THIS EVENING.
HAZARDS: LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...LIGHTNING.
TIMING: THE BEST CHANCE FOR SEVERE STORMS WILL BE THROUGH 10 PM
THIS EVENING.
DISCUSSION:A COLD FRONT AND AN UPPER WAVE WILL MOVE THROUGH
CENTRAL INDIANA THIS EVENING BRINGING CHANCES FOR THUNDERSTORMS TO
THE AREA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
OUTLOOK: THERE ARE CHANCES FOR THUNDERSTORMS OFF AND ON IN THE
FORECAST FROM SUNDAY THROUGH MONDAY. AT THIS POINT SEVERE
STORMS ARE NOT EXPECTED.
DISCUSSION: AN UPPER RIDGE OVER THE AREA COULD START TO BREAK DOWN
THIS WEEKEND AND ALLOW CHANCES FOR THUNDERSTORMS TO RETURN TO THE
AREA AS UPPER WAVES MOVE THROUGH.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT SEVERE WEATHER AS A RESULT OF THE
STORMS THIS EVENING.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ028-029-035-043-044-051-060-192100-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-SULLIVAN-
451 PM EDT TUE JUN 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT.
OUTLOOK: THERE IS A SLIGHT RISK OF SEVERE STORMS THIS EVENING. FLOODING
CONTINUES ALONG THE WABASH RIVER.
HAZARDS: LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...LIGHTNING. FLOODING
OF SOME LOCAL ROADS...LOW AGRICULTURAL LAND...AND RIVER PARKS NEAR
THE WABASH RIVER.
TIMING: THE BEST CHANCE FOR SEVERE STORMS WILL BE THROUGH 10 PM
THIS EVENING. RIVER FLOODING IS ONGOING.
DISCUSSION:A COLD FRONT AND AN UPPER WAVE WILL MOVE THROUGH
CENTRAL INDIANA THIS EVENING BRINGING CHANCES FOR THUNDERSTORMS TO
THE AREA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
OUTLOOK: THERE ARE CHANCES FOR THUNDERSTORMS OFF AND ON IN THE
FORECAST FROM SUNDAY THROUGH MONDAY. AT THIS POINT SEVERE STORMS
ARE NOT EXPECTED. LOW LAND FLOODING MAY PERSIST ON PORTIONS OF THE
WABASH RIVER INTO SATURDAY. LISTEN TO LATEST FLOOD STATEMENTS FOR
MORE DETAIL.
DISCUSSION: AN UPPER RIDGE OVER THE AREA COULD START TO BREAK DOWN
THIS WEEKEND AND ALLOW CHANCES FOR THUNDERSTORMS TO RETURN TO THE
AREA AS UPPER WAVES MOVE THROUGH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
NIELD
In the hours before
Special weather statement, Jun 18, 3:27 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
427 PM EDT TUE JUN 18 2013
INZ051-060-182115-
SULLIVAN-VIGO-
427 PM EDT TUE JUN 18 2013
...STRONG THUNDERSTORM ADVISORY FOR NORTHERN SULLIVAN AND
SOUTHWESTERN VIGO COUNTIES UNTIL 515 PM EDT...
AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WEST UNION...OR 11 MILES SOUTH OF
MARSHALL...MOVING SOUTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SULLIVAN...
PRAIRIE CREEK...
FAIRBANKS...
GRAYSVILLE...
SHELBURN...
FARMERSBURG...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3917 8765 3920 8759 3922 8758 3924 8758
3926 8761 3928 8762 3930 8761 3930 8762
3933 8759 3925 8728 3903 8741 3914 8766
TIME...MOT...LOC 2025Z 294DEG 10KT 3924 8763
KOCHSpecial weather statement, Jun 18, 3:44 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
444 PM EDT TUE JUN 18 2013
INZ055-063-064-182130-
BARTHOLOMEW-BROWN-JOHNSON-
444 PM EDT TUE JUN 18 2013
...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN BROWN...WESTERN
BARTHOLOMEW AND SOUTHERN JOHNSON COUNTIES UNTIL 530 PM EDT...
AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF FRANKLIN...OR 15 MILES NORTHWEST
OF COLUMBUS...MOVING SOUTH AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
NASHVILLE...
PRINCES LAKES...
PEOGA...
SPEARSVILLE...
GNAW BONE...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3912 8598 3914 8630 3946 8621 3944 8598
TIME...MOT...LOC 2043Z 006DEG 9KT 3936 8611
KOCH
Special weather statement, Jun 18, 4:02 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
502 PM EDT TUE JUN 18 2013
INZ061-068-069-182145-
DAVIESS-GREENE-MARTIN-
502 PM EDT TUE JUN 18 2013
...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN DAVIESS...CENTRAL
GREENE AND NORTHWESTERN MARTIN COUNTIES UNTIL 545 PM EDT...
AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF BLOOMFIELD...OR 29 MILES
WEST OF BEDFORD...MOVING SOUTH AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
NEWBERRY...
ELNORA...
CRANE...
ODON...
BURNS CITY...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3890 8712 3890 8711 3890 8712 3902 8716
3908 8694 3878 8676 3870 8706
TIME...MOT...LOC 2101Z 341DEG 9KT 3896 8701
KOCHThunderstorm Wind, Knox
- When
- June 18, 4:33 PM EST
- Where
- Knox County, 0.88 mi SW of Freelandville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 38.860, -87.310
A tree was downed onto power lines on State Road 159 due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Knox
- When
- June 18, 4:42 PM EST
- Where
- Knox County, 0.54 mi E of Vincennes
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.680, -87.510
Trees were reported down in Vincennes due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Knox
- When
- June 18, 4:45 PM EST
- Where
- Knox County, Sandborn
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.900, -87.180
A tree was reported down in this location due to damaging thunderstorm wind gusts.
Hail, Jackson
- When
- June 18, 5:09 PM EST to 5:11 PM EST
- Where
- Jackson County, 0.88 mi SE of Seymour Freeman Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.920, -85.890
Thunderstorm winds gusting to 40 mph were also observed on Freeman Field.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Idaho, June 18, 20131 death · 1 event
- Damaging Winds in Georgia, June 18, 2013$139,000 · 60 kt wind · 6 events
- Tornado and Damaging Winds in North Carolina, June 18, 2013$151,000 · EF0 · 3 events
- Hail in Minnesota, June 18, 2013$100,000 · 2.5 in hail · 5 events
- Flash Flooding and Hail in Massachusetts, June 18, 2013$40,000 · 1 in hail · 4 events
- Tornado and Hail in Colorado, June 18, 2013EF1 · 4 events
- Flash Flooding and Damaging Winds in Louisiana, June 18, 2013$20,000 · 53 kt wind · 11 events
- Flash Flooding and Damaging Winds in South Carolina, June 18, 2013$19,000 · 50 kt wind · 11 events
- Flash Flooding and Flood in New Jersey, June 18, 2013$20,000 · 9 events
- Flash Flooding and Hail in Kansas, June 18, 20132 in hail · 19 events
- Flash Flooding and Hail in Kansas, June 18, 20132 in hail · 18 events
- Hail and Damaging Wind in Iowa, June 18, 2013$21,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464130, 464123, 464139, 464143.